Alabama, 2008

Damaging Wind in Alabama, June 29, 2008

June 29, 2008 · NWS HUN · 1 event in 1 county or zone

A non-severe thunderstorm produced scattered wind damage at the Huntsville International airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
12
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A non-severe thunderstorm produced scattered wind damage at the Huntsville International airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 29, 11:20 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 29, 11:20 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT SUN JUN 29 2008

.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...COLD FRONT CONTINUES TO GRADUALLY MOVE SEWD THROUGH THE
AREA THIS AFTERNOON. CEILINGS HAVE IMPROVED ACROSS MUCH OF THE AREA
OVER THE PAST FEW HRS ALTHOUGH SPOTTY CONVECTION DEVELOPING ALONG
AND JUST AHEAD OF THE FRONT MAY BRIEFLY RESULT IN MVFR CONDITIONS.
MOST OF THE ACTIVITY FOR NOW IS PREDOM SHOWERS ALTHOUGH A FEW TSTMS
REMAIN POSSIBLE MAINLY IN AREAS WHICH HAVE SCT OUT. GUSTY OUTFLOW
WINDS LOOK TO BE THE MAIN HAZARD WITH ANY TSTMS THIS AFTERNOON.
&&

.PREV DISCUSSION...COLD FRONT IS ALMOST TO THE DOORSTEP OF NW AL
THIS MORNING AND SHOULD CONTINUE TO GRADUALLY MOVE SEWD THROUGH THE
AFTERNOON HRS. PRECIP AHEAD OF THE SFC BOUNDARY HAS ALL BUT ENDED
FOR NOW XCPT FOR A FEW LIGHT SHOWERS MOVING EWD ACROSS THE FAR ERN
ZONES. STILL CANT TOTALLY RULE OUT A FEW SHOWERS/TSTMS LATE THIS
AFTERNOON ALONG THE FRONTAL PASSAGE...BUT THE RAIN CHANCES ARE
DIMINISHING. HAVE LOWERED POPS A BIT MORE FOR THIS AFTERNOON AND
THIS EVENING AND TWEAKED AFTERNOON TEMPS SLIGHTLY. UPDATED ZONES OUT
SHORTLY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DG.09
Hazardous weather outlook, Jun 29, 11:30 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT SUN JUN 29 2008

ALZ001>010-016-TNZ076-096-097-301000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1230 PM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS REMAIN POSSIBLE
THIS AFTERNOON ALONG AND AHEAD OF A SLOW MOVING COLD FRONT. GUSTY
WINDS AND BRIEF HEAVY RAINFALL ARE THE MAIN HAZARDS WITH ANY
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK FRONTAL BOUNDARY WILL COMBINE WITH RETURNING GULF MOISTURE
TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION FOR
THE FRIDAY THROUGH SATURDAY TIME FRAME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TODAY.

In the hours before

Special weather statement, Jun 29, 1:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT SUN JUN 29 2008

ALZ016-291945-
CULLMAN-
202 PM CDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 245 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ADDISON...OR 15 MILES WEST OF CULLMAN...
MOVING EAST AT 40 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JONES CHAPEL.
  LOGAN.
  BALDWIN.
  CULLMAN.
  PHELAN.
  HANCEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 29, 1:05 PM CST to 1:07 PM CST
Where
Madison County, 0.43 mi NNW of (Hsv)huntsville Jone
Measured
41 kt (47 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Property damage
$1.0 million
Reported by
ASOS
Coordinates
34.636, -86.773

A non-severe thunderstorm produced a microburst as it was dissipating at the Huntsville International Airport during an air show. Several tents were damaged and destroyed by the thunderstorm winds. A large and expensive army tent and equipment was extensively damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Madison2008-06-295MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112518.